Texas, 2022Drought in Texas, February 1 to 28, 2022
February 1 to 28, 2022 · NWS FWD · 27 events in 27 counties and zones
Despite a few instances of soaking rains, severe to extreme drought continued to plague much of the region through the month of February.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite a few instances of soaking rains, severe to extreme drought continued to plague much of the region through the month of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 31, 11:43 PM CST, 17 minutes earlier.
Area forecast discussion, Jan 31, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1143 PM CST Mon Jan 31 2022
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Overnight through Tuesday/
All precipitation has moved into South Texas late this evening
with the departure of the upper low. Shallow moisture and south
winds will remain over the region overnight resulting in numerous
low clouds and patchy fog. Temperatures overnight will stay mild
with low generally in the upper 40s and lower 50s.
The shallow moisture will remain in place through Tuesday night
ahead of a cold front expected on Wednesday. Daytime mixing of
drier air through the boundary layer may result in a few hours of
sun Tuesday afternoon which will allow temperatures to warm into
the middle 60s to lower 70s.
Mostly cloudy and humid conditions Tuesday night will keep
overnight lows generally in the 40s and lower 50s. However, the
initial push of cooler and drier air associated with the much
anticipated cold front is now progged to reach the northwest zones
before sunrise Wednesday so lows should fall into the upper 30s
in a few locations.
79
&&
.LONG TERM... /Issued 412 PM CST Mon Jan 31 2022/
/Tuesday Night Onward/
The big weather story in the extended forecast is the winter storm
slated to arrive Wednesday evening.
Key Points:
- The main update with this afternoon's forecast package was to
issue a Winter Storm Watch for most of North Texas and
northwestern parts of Central Texas beginning Wednesday evening
through late Thursday afternoon.
- Precipitation will initially begin as rain on Wednesday and
transition to a freezing rain and sleet mix overnight Wednesday.
Eventually a transition to snow will be possible on Thursday
across our far northwestern counties.
- Very cold temperatures and dangerous wind chills are expected
Wednesday night through Friday. Temperatures will stay below
freezing Wednesday night through Friday for most of the region.
Tuesday night will be warm and mild in comparison to the next few
days with low temperatures in the 50s expected across North and
Central Texas. Rich moisture will be in place, characterized by
dew points in the 50s and overcast skies. An upper level trough
will send a strong cold front across the region as early as
Wednesday morning, spilling cold air southward through the day.
The combination of high moisture content and the arrival of this
system will result in increasing precipitation chances beginning
Wednesday afternoon. Wintry impacts during the day on Wednesday
are not anticipated at this time.
We will start to see a transition from rain to freezing rain and
sleet initially across our far northwestern counties Wednesday
evening as temperatures fall below freezing. This transition will
continue advancing southeastward with the freezing line overnight
and early Thursday morning. Based on the latest guidance, this
line should be roughly along a Paris to Hillsboro to Lampasas line
by daybreak on Thursday. High temperatures on Thursday will range
from the mid 20s across our northwestern to mid 30s across our
far southeastern counties with breezy northwest winds around 15 to
20 mph. This is important because it will impact the
precipitation type for our region through the early afternoon
hours on Thursday. For areas northwest of the DFW Metroplex, the
main p-type is expected to be snow, while a mix of mainly freezing
rain and sleet, and some light snow is expected across the rest
of the region. Our far southeastern counties will likely only see
rain and freezing rain mix due to slightly warmer temperatures.
Precipitation should end from west to east Thursday afternoon as
the system exits to the east.
Now, let’s talk about accumulations. By now, everyone has seen
the endless maps with possibilities of ice and snow amounts. Some
of the more extreme amounts seen on social media have snow
accumulations upwards of 10 inches across North Texas. Although
this would be exciting and/or cause anxiety for some, it is
important to understand that these maps usually assume a 10 to 1
snow to liquid water ratio, which is not a representative ratio of
the mainly sleet event we are expecting across our region. (Sleet
ratios tend to be 2.5 to 1. And if you're wondering why this is an
issue, it's because snow and sleet are the same thing to computer
models.) The official forecast at this time calls for snow and
sleet accumulations ranging from a tenth of an inch to near two
inches across our far northwestern counties. Usually a quarter to
half inch of sleet causes significant travel impacts. Icing from
freezing rain will range from a few hundredths to a quarter inch,
but may exceed a half inch northeast of the DFW Metroplex. These
hazardous travel conditions will persist through the end of the
week given temperatures will stay below freezing through Friday,
possibly Saturday.
High pressure will be in place across the Plains as the system
exits the region on Friday, allowing for cloud cover to gradually
clear from west to east through the day. It will still be cold on
Friday with highs ranging from the low 30s across parts of the Big
Country to mid 30s elsewhere. As we head into the weekend, highs
in the 40s and lows in the teens and 20s are expected across North
and Central Texas. Temperatures will gradually warm closer to
seasonal normals early next week.
Garcia
&&
.AVIATION... /NEW/
/06Z TAFs/
A constant influx of Gulf moisture will continue through Tuesday
night keeping MVFR to IFR ceilings at all TAF sites. Ceilings
should lift and possibly scatter mid to late afternoon Tuesday
with daytime mixing but these VFR conditions will be brief with
MVFR ceilings returning a few hours after sunset.
Patchy advection fog will be possible at all TAF sites
overnight/Tuesday morning as low level moisture moves over the
relatively cool ground. The fog should not become dense since the
decoupled boundary layer will stay a bit turbulent due to
southerly winds between 6 and 12 knots. We could still see
temporary visibility reductions between 2 and 4 miles, especially
in Waco towards sunrise.
A south to southeast wind will prevail Tuesday and Tuesday night
between 6 and 12 knots along with a few gusts near 20 knots.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 52 67 50 57 23 / 5 0 5 70 90
Waco 52 68 52 61 25 / 20 5 0 60 90
Paris 49 64 52 59 26 / 5 20 20 50 90
Denton 49 67 45 53 19 / 5 0 5 70 90
McKinney 51 67 49 57 22 / 5 5 5 60 90
Dallas 52 67 51 57 23 / 5 0 5 60 90
Terrell 50 67 51 60 24 / 10 5 5 50 100
Corsicana 52 67 53 65 27 / 20 5 5 50 90
Temple 50 68 51 63 26 / 40 5 0 60 90
Mineral Wells 49 71 44 49 17 / 0 0 5 80 90
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday evening through Thursday
afternoon for TXZ091>095-100>107-115>121-129>134-141>145-156-157.
&&
Hazardous weather outlook, Jan 31, 11:57 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1157 PM CST Mon Jan 31 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020600-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1157 PM CST Mon Jan 31 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A mix of winter precipitation including freezing rain, sleet and
snow is possible Wednesday night across parts of North Texas. The
winter weather will spread southward Thursday affecting all of the
region. Travel impacts are anticipated.
Arctic air and strong winds are also expected with wind chills in
the single digits Thursday and even some wind chills below 0 Thursday
night and Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Montague
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Montague forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought covered much of Montague County through all of February 2022.
Drought, Cooke
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Cooke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought over northern Cooke County subsided around the middle of February, though severe drought continued across much of the county through the end of the month.
Drought, Grayson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Grayson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe drought over much of Grayson County subsided some around the middle of February, but continued across eastern and southern portions of the county through the end of the month.
Drought, Fannin
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Fannin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe to extreme drought occurred across much of Fannin County during all of February 2022.
Drought, Lamar
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe to extreme drought occurred across much of Lamar County during all of February 2022.
Drought, Young
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Young forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across Young County weakened to severe drought around the middle of the month. Severe drought persisted through the end of February.
Drought, Denton
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Denton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe drought occurred across much of Denton County for all of February 2022.
Drought, Collin
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Collin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe drought occurred across much of Collin County for all of February 2022.
Drought, Hunt
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hunt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe drought occurred across much of Hunt County for all of February 2022.
Drought, Hopkins
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hopkins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.150, -95.564 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across Hopkins County weakened to severe drought during the second week of February. Severe drought persisted across the county through the end of the month.
Drought, Delta
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Delta forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.386, -95.672 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe to extreme drought occurred across much of Delta County for all of February 2022.
Drought, Rains
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Rains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across Rains County weakened to severe drought during the second week of February. Severe drought persisted across the county through the end of the month.
Drought, Stephens
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Stephens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across Stephens County weakened to severe drought around the middle of February. Severe drought persisted across the county through the end of the month.
Drought, Tarrant
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Tarrant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe drought occurred across much of Tarrant County through all of February 2022.
Drought, Van Zandt
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe drought occurred across much of Van Zandt County through all of February 2022.
Drought, Rockwall
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Rockwall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe drought occurred across much of Rockwall County through all of February 2022.
Drought, Erath
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Erath forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across much of Erath County weakened to severe drought during the second week of February 2022. Severe drought then persisted across the county through the end of the month.
Drought, Hood
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.430, -97.832 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe drought occurred across much of Hood County for all of February 2022.
Drought, Somervell
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Somervell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe drought occurred across much of Somervell County for all of February 2022.
Drought, Johnson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, severe drought occurred across much of Johnson County for all of February 2022.
Drought, Comanche
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across Comanche County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.
Drought, Mills
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across Mills County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.
Drought, Lampasas
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Lampasas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across Lampasas County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.
Drought, Hamilton
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across Hamilton County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.
Drought, Bosque
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Bosque forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across Bosque County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.
Drought, Coryell
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across Coryell County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.
Drought, Hill
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
According to the U.S. Drought Monitor, extreme drought across Hill County weakened to severe drought during the second week of February 2022. Severe drought then persisted through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in New Mexico, February 1 to 4, 20224 deaths · 9 injured · 33 events
- Winter Storm in Missouri, February 1 to 4, 20221 death · 8 injured · 34 events
- High Wind and Strong Wind in Vermont, February 1, 2022$75,000 · 52 kt wind · 6 events
- Drought in Oklahoma, February 1 to 28, 202248 events
- Blizzard and High Wind in North Dakota, February 1, 202264 kt wind · 44 events
- Drought in New Mexico, February 1 to 28, 202241 events
- Drought in California, February 1 to 28, 202240 events
- Winter Storm and Winter Weather in Illinois, February 1 to 3, 202235 events
- Heavy Snow in Missouri, February 1 to 3, 202228 events
- Heavy Snow and Winter Weather in Kansas, February 1 to 3, 202224 events
- Winter Storm and Winter Weather in Texas, February 1 to 3, 202223 events
- Drought in Texas, February 1 to 28, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010867, 1010868, 1010869, 1010870, 1010871, 1010872, 1010873, 1010874, 1010875, 1010876, 1010877, 1010878, 1010879, 1010880, 1010881, 1010882, 1010883, 1010884, 1010885, 1010886, 1010887, 1010888, 1010889, 1010890, 1010891, 1010892, 1010914.